Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 140, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 20, 2016, 7:02 PM MDT for Bernalillo County, Santa Fe County, Torrance County, New Mexico. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2016, 7:02 PM MDT (01:02 UTC)
- Expired
- Aug 20, 2016, 7:20 PM MDT
- In force
- 18 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Bernalillo County, NM, Santa Fe County, NM, Torrance County, NM
The radar
The Albuquerque radar (KABX), 73 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2610 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WUUS55 KABQ 210102
SVRABQ
NMC001-049-057-210130-
/O.NEW.KABQ.SV.W.0140.160821T0102Z-160821T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
702 PM MDT SAT AUG 20 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO...
NORTHWESTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO...
SOUTH CENTRAL SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO...
* UNTIL 730 PM MDT
* AT 700 PM MDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS
LOCATED FROM NEAR ESCABOSA TO MORIARTY. THE LINE WAS MOVING
SOUTHEAST AT 10 TO 15 MPH. IN ADDITION TO DIME TO QUARTER SIZED
HAIL... VERY HEAVY RAIN CAN BE EXPECTED.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
MORIARTY...ESTANCIA...CHILILI AND MCINTOSH.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 40 BETWEEN MILE MARKERS 194 AND 217.
HIGHWAY 285 BETWEEN MILE MARKERS 246 AND 248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.
ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.
&&
LAT...LON 3495 10627 3501 10610 3514 10600 3498 10561
3458 10617
TIME...MOT...LOC 0100Z 310DEG 23KT 3493 10610
HAIL...1.00IN
WIND...<50MPH
$$
KJ2 follow-up statements
259
WWUS55 KABQ 210110
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
710 PM MDT SAT AUG 20 2016
NMC001-049-057-210130-
/O.CON.KABQ.SV.W.0140.000000T0000Z-160821T0130Z/
BERNALILLO-TORRANCE-SANTA FE-
710 PM MDT SAT AUG 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHEASTERN BERNALILLO...NORTH CENTRAL TORRANCE AND SOUTH
CENTRAL SANTA FE COUNTIES...
AT 709 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED
NEAR MORIARTY...MOVING SOUTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MORIARTY...ESTANCIA AND MCINTOSH.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 195 AND 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3494 10623 3502 10608 3509 10597 3500 10566
3463 10615
TIME...MOT...LOC 0109Z 310DEG 23KT 3489 10604
HAIL...1.00IN
WIND...<50MPH
$$
KJ438
WWUS55 KABQ 210120
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
720 PM MDT SAT AUG 20 2016
NMC001-049-057-210129-
/O.CAN.KABQ.SV.W.0140.000000T0000Z-160821T0130Z/
BERNALILLO-TORRANCE-SANTA FE-
720 PM MDT SAT AUG 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BERNALILLO...
NORTH CENTRAL TORRANCE AND SOUTH CENTRAL SANTA FE COUNTIES IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3494 10623 3502 10608 3509 10597 3500 10566
3463 10615
TIME...MOT...LOC 0112Z 310DEG 23KT 3485 10598
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:36 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 20, 5:36 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 536 PM MDT SAT AUG 20 2016 .AVIATION... 00Z TAF CYCLE Main aviation weather concern this evening is potential thunderstorm impacts at KABQ, KAEG, and KLVS where MVFR conditions are possible with small hail and wind gusts between 30-40kts. Otherwise, VFR conditions are forecast to persist overnight. MVFR cigs may develop overnight at KLVS, KROW and/or KTCC, but forecaster confidence too low to include in TAFs. Sunday afternoon is looking more active than this afternoon, with potential for thunderstorm impacts at just about any TAF site although the best chances will be at KLVS and KSAF. 11 && .PREV DISCUSSION...310 PM MDT SAT AUG 20 2016... .SYNOPSIS... Showers and thunderstorms will be most numerous over the western two thirds of the state tonight, Sunday and into Monday. Locally heavy rainfall will be possible with some of the activity although showers and storms may be faster moving by Monday. There may be a downtick in rain chances Tuesday then an increase Wednesday into Thursday as another cold front plunges through the eastern plains. A disturbance swinging eastward from the Great Basin near the end of next week will keep storms in the forecast. High temperatures will be near to below average for most locales next week. && .DISCUSSION... Showers and storms developed over the higher terrain of the west and north again today, and just getting going over the south central and central highlands. Movement is diverse, with more of a southerly motion with the northern and western NM cells, and the cells in the south central trending towards the east. As suspected the east for the most part remains too stable for the moment to support convection, although it's starting to erode away as the afternoon progresses and some existing cells may drift towards the Pecos Valley. Not confident if there will be a blanket of low clouds tonight in the southeast/east central or along the east slopes of the central mt chain as low clouds were spottier than expected this morning in the wake of the front. Sunday and Monday may be more active but models don't inspire much confidence in the upper air pattern and how the weak upper trough progress early next week. Didn't modify the pops for that period much due to the uncertainty, which are focused from the southwest mountains to the central mountain chain. While storm motion to be rather slow Sunday, it is forecast to pick up from west to east Monday and moreso Tuesday. However, locally heavy rain will be a concern Sunday into Monday. The upper trough position Tuesday now hints the northwest and southwest portions of the forecast area will be favored for rain, which is a change from the previous indications. Another cold front is forecast to plunge into the eastern plains Wednesday and Wednesday night, so the central and east look to be highlighted then. The front pushes toward the Continental Divide so Thursday may see a similar pattern of showers and storms as today. Upper high center is progged to build to our west late next weekend but showers and storms will continue to roam the region. High temperatures next week will be near to below average for most locales. && .FIRE WEATHER... In the wake of the back door cold front that pushed south and west overnight and early this morning, stable conditions were found across the eastern plains, allowing the focus for showers and thunderstorms across the western 2/3rds of the state. Storms were generally moving toward the south and southeast around 10 mph. If enough destabilization occurs, some storms may move over the high plains late this aftn or this evening. Locally heavy rain remains possible. Overnight RH recoveries will be excellent for all but the far northwest corner where fair to good recoveries will prevail. Sunday looks to be a bit more active than today overall, but still focused across western and central NM. Heavy rain will remain a concern. Monday and Tuesday will be tricky in terms of how much convection will occur. Yesterday, models indicated a sharp trough crossing the state on Tuesday night and Wednesday. Today, though the timing is similar, models are showing a much flatter trough. Thus, instead of continuously pulling moisture up from the south, westerly flow before and during the trough passage will actually bring in drier air. Therefore, Monday and Tuesday do not appear to be as active as indicated yesterday. Since models have been flip-flopping, confidence is fairly low at this time, especially since added lift from the trough passage mainly Tuesday, could help initiate storms, and mid level dry air could allow for some strong storms to develop. What storms do form will continue to favor the western 2/3rds of the state. Behind the trough passage, another back door front will slide down the plains Wednesday and Wed night. This will increase potential for storms across the east. The front should at least squeak through the gaps of the central mountain chain as it pushes westward early Thursday. Thursday and Friday should remain very active with low level moisture in southeasterly flow is advected into the area. Temperatures should largely remain below normal throughout the week. Ventilation rates will begin to improve on Sunday, though some spotty poor ventilation will persist across western and central NM. Vent rates will continue to increase Monday and Tuesday with nearly all areas seeing excellent ventilation Tuesday. The back door front will lower vent rates on Wednesday into the poor category across and just east of the Sangre de Cristo Mtns. Good or better vent rates should finish out the work week. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 33
Hazardous weather outlook, Aug 20, 5:03 AM MDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 503 AM MDT SAT AUG 20 2016 NMZ501>540-211200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 503 AM MDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL DEVELOP IN THE AREA FROM CATRON COUNTY NORTHEASTWARD ALONG THE CONTINENTAL DIVIDE INTO THE NORTHERN MOUNTAINS THIS AFTERNOON AND EVENING. SLOW STORM MOTIONS MAY RESULT IN LOCALIZED AREAS OF FLOODING...ESPECIALLY NEAR RECENT BURN SCARS...STEEP TERRAIN...AND URBAN AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE SUNDAY OVER MUCH OF WESTERN AND CENTRAL NEW MEXICO. SLOW STORM MOTIONS MAY RESULT IN LOCALIZED AREAS OF FLOODING...ESPECIALLY NEAR RECENT BURN SCARS...STEEP TERRAIN...AND URBAN AREAS. AN ACTIVE PATTERN MAY CONTINUE INTO MONDAY AND TUESDAY HOWEVER CONFIDENCE IS LOW AT THIS TIME. ANOTHER BACK DOOR COLD FRONT MAY ARRIVE LATE WEDNESDAY...WHICH WILL RECHARGE MOISTURE FOR MORE LOCALLY HEAVY RAINFALL BY LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX. GUYER
In the hours before
Special weather statement, Aug 20, 5:50 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 PM MDT SAT AUG 20 2016
NMZ504-210015-
NORTHWEST HIGHLANDS-
550 PM MDT SAT AUG 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL 615
PM MDT...
AT 549 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF CUBA. THIS STORM WAS MOVING TOWARD THE SOUTH AT
10 TO 15 MPH.
DIME SIZE HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TORREON NAVAJO MISSION.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3599 10694 3588 10690 3587 10691 3579 10689
3577 10689 3577 10720 3598 10713
TIME...MOT...LOC 2349Z 240DEG 0KT 3592 10704
KJSpecial weather statement, Aug 20, 6:48 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 648 PM MDT SAT AUG 20 2016 NMZ522-523-210130- ESTANCIA VALLEY-CENTRAL HIGHLANDS- 648 PM MDT SAT AUG 20 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL...NORTH CENTRAL TORRANCE AND SOUTHEASTERN SANTA FE COUNTIES UNTIL 730 PM MDT... AT 647 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLINES CORNERS...OR 15 MILES EAST OF MORIARTY. THIS STORM WAS MOVING TOWARD THE SOUTHEAST AT 10 TO 15 MPH. DIME SIZE HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLINES CORNERS. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 40 BETWEEN MILE MARKERS 203 AND 222. HIGHWAY 285 BETWEEN MILE MARKERS 239 AND 260. ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS DRIVING CONDITIONS. && LAT...LON 3515 10558 3487 10558 3487 10593 3516 10593 TIME...MOT...LOC 0047Z 240DEG 0KT 3502 10576 KJ
Special weather statement, Aug 20, 6:53 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
653 PM MDT SAT AUG 20 2016
NMZ521-522-210145-
ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS-
653 PM MDT SAT AUG 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BERNALILLO AND
NORTHWESTERN TORRANCE COUNTIES UNTIL 745 PM MDT...
AT 653 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHILILI...OR 9 MILES SOUTHWEST OF MORIARTY...MOVING SOUTHEAST
AT 10 TO 15 MPH.
PENNY SIZE HAIL AND HEAVY RAIN BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORIARTY...CHILILI...ESCABOSA AND MCINTOSH.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 196 AND 202.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3492 10631 3498 10623 3503 10593 3487 10593
3479 10617
TIME...MOT...LOC 0053Z 323DEG 14KT 3492 10618
KJThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:32 PM MDT | Areal Flood Advisory | ABQ | Torrance | 118 min |
| Aug 20, 6:44 PM MDT | Areal Flood Advisory | ABQ | Socorro | 91 min |
| Aug 20, 6:48 PM MDT | Special Weather Statement | ABQ | Torrance | 42 min |
| Aug 20, 6:53 PM MDT | Special Weather Statement | ABQ | Torrance | 52 min |
| Aug 20, 7:31 PM MDT | Areal Flood Advisory | ABQ | Torrance | 59 min |
| Aug 20, 7:36 PM MDT | Areal Flood Advisory | ABQ | Taos | 114 min |
| Aug 20, 8:34 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 116 min |
| Aug 21, 8:22 AM MDT | Flash Flood Warning | ABQ | Chaves | 113 min |
| Aug 21, 8:55 AM MDT | Areal Flood Advisory | ABQ | Chaves | 95 min |
| Aug 21, 10:14 AM MDT | Areal Flood Advisory | ABQ | Chaves | 3 hr |
| Aug 21, 2:24 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 111 min |
| Aug 21, 2:52 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 113 min |
| Aug 21, 3:34 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 116 min |
| Aug 21, 3:44 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 21, 4:33 PM MDT | Areal Flood Advisory | ABQ | Cibola | 117 min |
| Aug 21, 5:26 PM MDT | Areal Flood Advisory | ABQ | Socorro | 109 min |
| Aug 21, 5:36 PM MDT | Special Weather Statement | ABQ | Socorro | 24 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.